Dr. Shapira's Chicago Headache Blog

* required |Privacy Policy

Monday, February 15, 2010

Temporal Arteritis misdiagnosed as migraine leading to tragic conditions for patient

Drug herapy always carries some risks. The following abstract details how a patient was treated for migraines with ergotamine. The patient was suffering from tiredness and weight loss and fever after a single dose of ergotamine. A second dose led to tongue necrosis (necrosis means death of the tissue) The authors felt that the necrosis of the tongue could have been the result of undiagnosed temporal arteritis a condition that can also cause blindness. A clinical sign of temporal arteritis is an elevated sed rate.

Ergotamine is a well known drug in migraine treatment and this is an unusual case. With neuromuscular dentistry we are always on the look out for red herrings. The patient who has a serious disorder that is causing symptoms or a serious disordersthat is not causing the symptoms but is covered up by the pain disorder.

My favorite patients to treat are patients who have had MRI's, CAT scans, Brain Scans, numerous blood tests ruling out organic diseases. These patients are "safe" because all the severe problems have been eliminated as possible causes of the problem.

Neuromuscular Dentistry cannot treat temporal arteritis which is usually treated with steroid but often dissapears after a biopsy.

PUBMED Abstract
Ugeskr Laeger. 2009 Jan 12;171(3):125-6.
[Necrosis of the tongue triggered by ergotamine in unrecognized temporal arteritis]
[Article in Danish]

Olesen JB.

Regionshospitalet Horsens, Medicinsk Afdeling. Jesper.blegvad@ki.au.dk
Tongue necrosis is a rare complication in arteritis temporalis. Our case is a 74-year-old patient who presented with weight loss, tiredness and fever during a 2-3-month period after ingestion of 2 mg ergotamine to treat her migraine. Tongue necrosis then occurred after ingestion of another 2 mg of ergotamine. Our patient had no preexisting diagnosis of arteritis temporalis. We reviewed possible clinical manifestations of temporal arteritis and cases of tongue necrosis in the world literature. It is possible that ergotamine can cause necrosis due to vasoconstriction of blood vessels which have an unstable blood flow.

PMID: 19174020 [PubMed - indexed for MEDLINE]

Labels: , , ,

posted by Dr Shapira at 8:33 PM

Welcome to the iHATEheadaches website, please upgrade your Flash Plugin and enable JavaScript.